Alert archive / New York / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS New York, NY
NWS New York, NY issued this flash flood watch at Aug 7, 2017, 3:00 AM EDT for 5 counties in New Jersey; 7 counties in New York. It took effect at Aug 7, 2017, 12:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2017, 3:00 AM EDT (07:00 UTC)
- In effect from
- Aug 7, 2017, 12:00 PM EDT
- Expired
- Aug 7, 2017, 5:50 PM EDT
- In force
- 6 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 90 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100 WGUS61 KOKX 070700 FFAOKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New York NY 300 AM EDT Mon Aug 7 2017 ...HEAVY RAIN AND FLOODING POSSIBLE THIS AFTERNOON INTO TONIGHT... NJZ004-006-104>108-NYZ072>075-078>081-176>179-072000- /O.NEW.KOKX.FF.A.0004.170807T1600Z-170808T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 300 AM EDT Mon Aug 7 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... The National Weather Service in Upton has issued a * Flash Flood Watch for portions of northeast New Jersey and southeast New York, including the following areas, in northeast New Jersey, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Essex, and Western Union. In southeast New York, Bronx, Kings (Brooklyn), New York (Manhattan), Northeastern Suffolk, Northern Nassau, Northern Queens, Northwestern Suffolk, Richmond (Staten Island), Southeastern Suffolk, Southern Nassau, Southern Queens, and Southwestern Suffolk. * From noon EDT today through late tonight * Showers and thunderstorms are expected to develop in response to a strong low pressure system that will pass over the area. Multiple rounds of heavy rainfall will be possible this afternoon into tonight. * Rainfall totals of 1 to 2 inches with locally higher amounts are expected across the watch area, especially in any thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
2 follow-up statements
701 WGUS61 KOKX 071935 FFAOKX Flood Watch National Weather Service New York NY 335 PM EDT Mon Aug 7 2017 ...HEAVY RAIN AND FLOODING POSSIBLE THIS AFTERNOON INTO TONIGHT... NJZ004-006-104>108-NYZ072>075-176>179-072045- /O.CAN.KOKX.FF.A.0004.000000T0000Z-170808T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 335 PM EDT Mon Aug 7 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for New York City, adjacent portions of northeast New Jersey, and Nassau County has been cancelled. While rain will continue into tonight, heavy rain capable of flash flooding is no longer expected. $$ NYZ078>081-080845- /O.CON.KOKX.FF.A.0004.000000T0000Z-170808T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk- 335 PM EDT Mon Aug 7 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Suffolk County in southeast New York. * Through tonight. * Rain and a few thunderstorms are still expected tonight as strengthening low pressure passes just to the south. Rain could be heavy at times, especially along the south shore. * Rainfall totals of 1 to 2 inches, with locally higher amounts up to 3 inches, are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
484 WGUS61 KOKX 072150 FFAOKX Flood Watch National Weather Service New York NY 550 PM EDT Mon Aug 7 2017 ...Flash flood watch cancelled... NYZ078>081-072300- /O.CAN.KOKX.FF.A.0004.000000T0000Z-170808T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk- 550 PM EDT Mon Aug 7 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southeastern New York has been cancelled. The heavy rain that was expected did not occur and is no longer expected as the heaviest rain is likely to remain over the ocean. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Aug 7, 1:44 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 7, 1:44 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
144 AM EDT Mon Aug 7 2017
.SYNOPSIS...
High pressure will move offshore tonight. Low pressure moving
out of the Ohio Valley on Monday will move into the Mid Atlantic
region late Monday afternoon, and pass very close by Monday
night. High pressure will return for mid week, then a trough of
low pressure may be in the vicinity Friday into Friday night.
Weak high pressure will otherwise be in place into the start of
the weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Minor changes were made to the hourly temperature and dew point
temperature forecasts along with the overnight low temp
forecast. This was to account for stronger radiational cooling
along the south fork of Long Island, where it was already cooler
at HTO/East Hampton Airport than the earlier overnight min
temperature forecast.
Clouds are only SCT across the area, with the leading edge of
thicker mid lvl clouds advecting ENE across SW PA. Clouds will
thicken aft midnight, with a few showers possibly arriving late
west of NYC. Low temps should range from the upper 50s well
inland/Long Island Pine Barrens, to the upper 60s in NYC.
A moderate rip current risk continues for the ocean beaches.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
A high rip current risk has been forecast for the ocean
beaches on Monday.
Model guidance is still in two distinct camps regarding the
development and track of low pressure fcst to approach on
Monday, and pass over or just south of the area Monday night.
These differences have big impacts in terms of heavy rain and
isolated severe wx potential.
GFS/GEFS continue to forecast a sfc low track farther south than
other guidance, which has worked out fairly well with recent
weather systems that have had more of a northern stream
influence. Both the SUNY SB NAM/GFS WRF support this idea.
However, it is hard to ignore the stronger NAM/ECMWF solutions
which take the low from near or just west of Philadelphia 00Z
Tue, to across Long Island by 06Z Tue, to near or E of Cape Cod
by 12Z Tue. Latest SREF is in between these two extremes, and a
little slower than the GFS, and the GEFS is also a little
slower than the GFS. With all that in mind decided to forecast a
compromise between these two camps until the situation becomes
more clear. This suggests better potential for heavy rain across
Long Island, possibly as far west as NYC and extending north
into SE CT.
If the low takes a track directly across Long Island, would also
have to worry about isolated flash flood/severe wx potential
Mon night in a low CAPE high shear environment, with very heavy
rain, damaging winds or a brief tornado possible. Attm best
chances for this per SHERB parameter appear to be just south of
Long Island--too close to call, and so have mentioned gusty
winds with any tstms from NYC east for Mon night.
High temps on Mon should be on the cooler side, from the upper
60s to mid 70s, with not much change into the first half of Mon
night. CAA as the low departs late Mon night should yield lows
in the 60s throughout.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
High pressure builds in behind the departing storm on Tuesday,
however an upper trough axis and shortwave are still progged to
shift through during the afternoon. A surface trough may also
develop in response to this. Will continue with a dry forecast, but
may need to eventually put in isolated showers and thunderstorms as
mid level lapse rates may become more favorable with enough moisture
for convective development. Dry weather looks like a safer bet for
Wednesday with the surface high over us and a zonal flow aloft. The
surface high weakens over us on Thursday, but the flow aloft remains
rather flat, so will go with a dry forecast for Thursday as well.
Models have then trended weaker with a cold front/trough trying to
push in from the north Friday into Friday night. The upper flow does
not look favorable for its progression and strength, so will limit
PoPs to cover only Orange County and only in the afternoon and
evening. Weak high pressure will then be in place for Saturday with
a stationary front situated over the Mid-Atlantic Region. Onshore
flow and differential heating may produce diurnal showers and
storms. Low pressure then forms along the boundary to the south with
the whole system trying to move closer Saturday night and Sunday.
Increased lift and moisture warrant chc PoPs through the period.
High temperatures Tuesday through Saturday mostly in the lower and
mid 80s, then about 5 degrees cooler on Sunday as chances of
overcast conditions and rain increase.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Low pressure approaches the region today and passes south of the
area terminals Monday night.
VFR through daybreak as high pressure moves offshore. SW winds
will remain below 10 kt early this morning.
Low pressure is forecast to move northeast toward the area Monday
spreading MVFR CIGS and VSBY in rain and SCT TSTMs between 18z
and 00z, then IFR CIGS and VSBY in heavy rain and SCT TSTMs
between 00z and 05z Tue from SW to NE.
Winds along the coastal terminals will become SE at 15-20 kt
after 18z Monday. Gusts to around 25 kt possible.
.OUTLOOK FOR 06z TUESDAY THROUGH FRIDAY...
.MONDAY NIGHT....IFR in showers and possible thunder, improving
after 06z from W to E.
.TUESDAY...VFR. NW winds G20KT.
.WEDNESDAY-FRIDAY...VFR.
&&
.MARINE...
Low pressure approaching Mon into Mon night could bring Small
Craft Advisory/SCA conds to the wrn ocean waters late day Mon.
SCA conds are likely on the ocean waters Mon night, with S-SE
winds gusting up to 30 kt and seas building rapidly to 6-9 ft.
If the low track is far enough north, wind gusts 25-30 kt would
be likely on all waters, with potential for a brief period of
S-SE gales on the ocean.
Stay tuned for a potential Small Craft Advisory for late Monday
into Monday night.
Winds then shift offshore by Tuesday, with the low to the E-NE,
along with diminishing winds and seas, although there's a
chance that 5 ft seas could linger on the ocean waters.
High pressure otherwise then maintains relatively tranquil
conditions on all waters for Wednesday and Thursday. A trough
of low pressure approaches on Friday and might pass through
during Friday night. In any case, a weak pressure gradient
during this period will likely maintain sub-advisory
conditions.
&&
.HYDROLOGY...
Locally heavy rain with potential for urban/poor drainage
flooding anticipated for late Monday into Monday night, mainly
across Long Island, but also possibly extending westward to NYC
and northward into coastal eastern CT. Basin average rainfall
amounts there should be 1-2 inches, with low potential for
localized amounts of 2-4 inches across Long Island if the low
tracks right across. Due to this uncertainty have not issued
flash flood watches yet, but this could change with later
forecasts.
&&
.TIDES/COASTAL FLOODING...
With the approach of a full moon, there is the potential for
localized minor coastal flooding with the late Monday evening
high tide cycle as low pressure passes either overhead or just
to the south, with a strengthening onshore flow. Best chances
for minor flooding would be along the south shore back bays of
Nassau County, where departures just under a foot would be
required. For the back bays of Queens and Brooklyn, departures
of 1-1.5 feet would be needed, and 1.5-2 feet for all other
coastal spots.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk from 6 AM EDT this morning through this
evening for NYZ075-080-081-178-179.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JC/Goodman
NEAR TERM...GC/Goodman
SHORT TERM...Goodman
LONG TERM...JC
AVIATION...BC/GC
MARINE...JC/Goodman
HYDROLOGY...JC/Goodman
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 6, 4:55 PM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service New York NY 455 PM EDT Sun Aug 6 2017 NYZ078-079-177-072100- Northwestern Suffolk-Northeastern Suffolk-Northern Nassau- 455 PM EDT Sun Aug 6 2017 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Hazardous weather not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Low pressure passing either over or just south of Long Island Monday night will produce showers and a few thunderstorms. If the low tracks over Long Island, very heavy rain, damaging winds, even a brief tornado could be possible with the strongest thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday night. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-179-072100- Southwestern Suffolk-Southeastern Suffolk-Southern Nassau- 455 PM EDT Sun Aug 6 2017 ...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Hazardous weather not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Low pressure passing either over or just south of Long Island Monday night will produce showers and a few thunderstorms. If the low tracks over Long Island, very heavy rain, damaging winds, even a brief tornado could be possible with the strongest thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-176-072100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northern Queens- 455 PM EDT Sun Aug 6 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-178-072100- Kings (Brooklyn)-Southern Queens- 455 PM EDT Sun Aug 6 2017 ...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-072100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 455 PM EDT Sun Aug 6 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Low pressure passing either over or just south of Long Island Monday night will produce showers and a few thunderstorms. If the low tracks over Long Island, very heavy rain and wind gusts over 35 kt could be possible in stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday night. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:56 AM EDT | Small Craft Advisory | OKX | 14 hr | |
| Aug 7, 3:36 AM EDT | Coastal Flood Statement | OKX | Nassau | 14 hr |
| Aug 7, 4:29 PM EDT | Small Craft Advisory | OKX | 18 hr |
Nearby
Flash Flood Watches in New York, 2017Flash Flood Watches in New Jersey, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.